Wyoming, 2016

Damaging Wind in Wyoming, October 2, 2016

October 2, 2016 · NWS RIW · 1 event in 1 county or zone

Strong southerly flow developed over far western Wyoming ahead of a digging trough in the Pacific Northwest. Isolated thunderstorms formed over the mountains surrounding the Star Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong southerly flow developed over far western Wyoming ahead of a digging trough in the Pacific Northwest. Isolated thunderstorms formed over the mountains surrounding the Star Valley. One of these storms moved north across the mountains east of Star Valley Ranch and generated a westward-moving outflow boundary. The associated wind took down some large pine trees and produced a wind gust of 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 2, 10:09 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Oct 2, 10:09 AM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1109 AM MDT SUN OCT 2 2016

.SHORT TERM...Sunday through Tuesday night

Quite an active period is coming up with still some uncertainty with
some of the details. All this is courtesy of a bowling ball known as
an upper level low now moving into the Pacific northwest. Right now
a bit of a jet max is moving through the flow and bring some showers
and embedded thunder to western portions of county warning area.
Most of this should move out of the area around mid morning although
some showers will continue in the west. Things may then get a bit
more interesting in the afternoon. With a front approaching from the
west, some decent upper level divergence and a decent amount of
shear, a few thunderstorms could get feisty this afternoon and
evening. The best chance of this would be in the west where the best
shear is located and a closer proximity to the front. Much of the
day East of the Divide could end up bring mainly dry, especially the
further east you head. We did raise high temperatures east of the
divide a few degrees with much of the day expected to be dry though.
With the front to the west, snow levels should remain remain fairly
high. There is a chance more general showers could spread east of
the divide tonight, but a lot depends on what model you believe. For
now, we will keep POPS at the scattered level. The NAM is showing
some dry slotting moving into portions of the area as well.

The upper level low will approach the area on Monday and pass over
western and northern Wyoming on Monday. With cooler air moving in
behind the cold front 700 millibar temperatures are expected to drop
down to as low as around minus 3 in the afternoon that would drop
snow levels down to around 7000 to 7500 feet. This snow would
continue into Monday night before tapering off late Monday night as
the upper level low moves away. At this point, it looks more like
advisory level amounts rather than warnings but definitely something
to watch. Meanwhile, East of the Divide the concern shifts to wind.
The latest GFS shows the critical 700 millibar winds increasing to
around 50 knots in some locations. With the upper level low and
front in the area there looks to be good mixing as well. Both the
NAM and GFS MOS show high wind criteria on Monday as well. As a
result, some highlights may be needed. The models have also trended
a bit drier with the downsloping flow so we trimmed POPS. The
exception is across northern areas where the upper level low will
track. High temperatures east of the divide will be tricky as well,
with downsloping flow possibly warning things a bit more than we
have in the forecast.

The low will be lifting northward out of the area towards
Saskatchewan by Tuesday. It will be a brisk and cool day through
with most areas stuck in the 40s and 50s. Most of the day will be
dry. However, enough moisture might wrap back into the area and
combined with weak cyclonic curvature a few showers may pop up,
especially with the heating of the day. Some of these could have
some graupel with them and maybe even a couple of wet snowflakes
in the lower elevations if the precipitation is heavy enough.

.LONG TERM...Wednesday through Sunday

Longwave trough will be established across the western/central
U.S. by Wednesday with the main upper low over south-central
Canada. Global models show a couple of disturbances moving through
the base of the trough Wednesday and Thursday with the stronger of
the two occurring on Wednesday. This energy especially with
daytime heating, and steep lapse rates will keep isolated to
scattered showers each day with an emphasis across the west and
south on Wednesday. Have gone with a snow level generally between
6000-7000 feet both days, but decided to keep at least a rain/snow
mention to the valley floor even across the east due to to
anticipated low wet-bulb zero temps despite the contradictory
highs in the 40s to possibly 50 degrees.

Trough axis shifts east into the Plains Friday with a more zonal
flow developing by next weekend. Models show a shortwave trough
pushing across the Northern Rockies next weekend, but have varied
on the intensity and timing. Looks like the northwest and north
would see the most impact, and that does not seem to be that
impactful. For now will only have slight chance PoPs across the
northwest mountains.

Temperatures will be below average Wednesday through Friday with a
return to seasonal temps for next weekend. Also, most if not all
areas will see their first freeze Wednesday thru Friday mornings.
Each day has the potential for freezing conditions, but cloud
cover Tuesday night and Wednesday night might keeps some areas
above freezing.

&&

.AVIATION.../12Z ISSUANCE/

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

VFR to occasional MVFR in lower CIGS and VIS restrictions associated
with heavier storms will prevail for most terminal sites today.
Later in the afternoon, particularly after 20Z, isolated to
scattered showers and embedded strong to marginally severe
thunderstorms will develop and moving quickly to the north northeast
across the area...especially over the western/northwestern
mountains/valleys affecting KJAC the most. The main threat from the
stronger storms will be brief heavy rain, gusty winds to 40+ mph,
hail between one half and one inch in size, and frequent lightning.
Low level wind shear will also be prevalent at most terminal sites
by this evening lasting overnight. Then, as the large upper level
low that brought today's weather continues to progress to the
northeast across Wyoming, increasing showers and embedded thunder
will begin to pick up once again over the entire region west of the
Divide after 12Z Monday. Occasional MVFR/to IFR
conditions...especially near KJAC where morning snow showers will be
possible...can be expected.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL

VFR conditions to prevail through the forecast period. Isolated
showers or an isolated thunderstorm will occur through 23Z
increasing in coverage after 00Z Monday and lasting through 06Z
Monday...dissipating from south to north across the region. A few
strong to marginally severe thunderstorms will be possible across
the area late afternoon and early evening. The main threat from the
stronger storms will be brief heavy rain, gusty winds to 40+ mph,
small hail, and frequent lightning. Low level wind shear will also
be prevalent at many terminal sites by this evening lasting
overnight. Then, as the large upper level low that brought today's
weather continues to progress to the northeast across Wyoming,
increasing showers and embedded thunder will begin to pick up once
again over the much region east of the Divide after 15Z Monday.
Occasional MVFR conditions can be expected.

&&

.FIRE WEATHER...

Fire concerns should remain low today. Showers will continue across
the west with a chance for a wetting rain and snow on the mountain
peaks. East of the divide, it will be mild to warm but relative
humidity will remain well above critical levels. Mixing with be
generally fair to good east of the Divide and good to very good west
of the Divide. Fire danger may increase in some areas on Monday as
winds may become strong and relative humidity falls.&&

.RIW Watches/Warnings/Advisories...None.

&&

SHORT TERM...Hattings
LONG TERM...WM
AVIATION...Braun
FIRE WEATHER...Hattings
Hazardous weather outlook, Oct 2, 1:45 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
245 AM MDT SUN OCT 2 2016

WYZ001>020-022>030-031200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
245 AM MDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...ESPECIALLY WEST OF THE DIVIDE THIS AFTERNOON AND
EVENING. A FEW STORMS MAY BECOME STRONG IN THE WEST...WITH STRONG
WINDS BEING THE MAIN HAZARD. THERE IS ALSO A RISK OF LOCALIZED
FLASH FLOODING OR MUD SLIDES...MAINLY IN AND AROUND RECENT
WILDFIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY INTO MONDAY NIGHT...STRONG TO POTENTIALLY HIGH WINDS EAST
OF THE DIVIDE...ESPECIALLY FROM ROCK SPRINGS TO CASPER.
SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE NORTHWEST AND NORTHERN
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HAIL...WINDS OVER 45 MPH...AND SIGNIFICANT
HEAVY RAINFALL OR OBSERVED FLOODING. THANK YOU.

In the hours before

Special weather statement, Oct 2, 11:14 AM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1214 PM MDT SUN OCT 2 2016

WYZ027-021900-
SOUTH LINCOLN COUNTY-
1214 PM MDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 100 PM MDT...

AT 1213 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF EVANSTON...MOVING NORTHEAST AT 40 MPH.

DIME TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ELKOL AROUND 1250 PM MDT.
  KEMMERER AND DIAMONDVILLE AROUND 100 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4183 11075 4183 11073 4186 11072 4184 11068
      4185 11064 4182 11063 4182 11061 4184 11060
      4169 11027 4158 11044 4158 11091
TIME...MOT...LOC 1813Z 216DEG 33KT 4145 11085

BRAUN
Special weather statement, Oct 2, 11:49 AM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1249 PM MDT SUN OCT 2 2016

WYZ001-012-013-021930-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-YELLOWSTONE NATIONAL
PARK-
1249 PM MDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TETON COUNTY UNTIL
130 PM MDT...

AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR MORAN JUNCTION TO 6 MILES NORTHEAST
OF KELLY. MOVEMENT WAS NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  MORAN JUNCTION AROUND 1255 PM MDT.
  BUFFALO VALLEY RANCH AROUND 100 PM MDT.
  MARIPOSA LAKE AROUND 130 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4427 11038 4399 11005 4388 11006 4358 11050
      4388 11057
TIME...MOT...LOC 1848Z 221DEG 33KT 4382 11055 4367 11051

BRAUN
Special weather statement, Oct 2, 11:54 AM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1254 PM MDT SUN OCT 2 2016

WYZ002-003-005-007-016>018-022100-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-SOUTHWEST BIG HORN BASIN-
OWL CREEK AND BRIDGER MOUNTAINS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-LANDER FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE...THERMOPOLIS...
DUBOIS...RIVERTON...SHOSHONI...LANDER
1254 PM MDT SUN OCT 2 2016

THROUGH 3 PM...SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING
ACROSS WESTERN AND CENTRAL WYOMING THIS AFTERNOON...MOVING TO THE
NORTH NORTHEAST AT AROUND 40 MPH. THE MAIN THREAT FROM THIS
ACTIVITY WILL BE BRIEF HEAVY RAIN...SMALL HAIL TO THE SIZE OF
PENNIES...GUSTY WINDS 30 TO 50 MPH...AND FREQUENT LIGHTNING.
Special weather statement, Oct 2, 12:00 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
100 PM MDT SUN OCT 2 2016

WYZ012-013-021945-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
100 PM MDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TETON COUNTY UNTIL
145 PM MDT...

AT 1258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF SWAN VALLEY...MOVING NORTHEAST AT 40 MPH.

DIME TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ALTA AROUND 130 PM MDT.
  GRAND TETON AROUND 140 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4398 11104 4376 11066 4349 11104
TIME...MOT...LOC 1858Z 220DEG 33KT 4351 11121

BRAUN
Special weather statement, Oct 2, 12:11 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
111 PM MDT SUN OCT 2 2016

WYZ001-012-013-023>027-022100-
YELLOWSTONE NATIONAL PARK-TETON AND GROS VENTRE MOUNTAINS-
JACKSON HOLE-STAR VALLEY-SALT RIVER AND WYOMING RANGES-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN-
SOUTH LINCOLN COUNTY-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL...
JACKSON...AFTON...ALPINE...STAR VALLEY RANCH...THAYNE...
PINEDALE...LA BARGE...BIG PINEY...FARSON...KEMMERER...COKEVILLE
111 PM MDT SUN OCT 2 2016

THROUGH 3 PM...SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING
ACROSS WESTERN AND NORTHWESTERN WYOMING...MOVING TO THE NORTH
NORTHEAST AT AROUND 40 MPH. THE MAIN THREAT FROM THIS ACTIVITY
WILL BE BRIEF HEAVY RAIN...SMALL HAIL DIME TO NICKLE IN SIZE...GUSTY
WINDS 30 TO 50 MPH...AND FREQUENT LIGHTNING.
Special weather statement, Oct 2, 12:46 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
146 PM MDT SUN OCT 2 2016

WYZ019-020-022100-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...JEFFREY CITY...CASPER
146 PM MDT SUN OCT 2 2016

THROUGH 3 PM...SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING
ACROSS PORTIONS OF CENTRAL WYOMING...MOVING TO THE NORTH
NORTHEAST AT AROUND 40 MPH. THE MAIN THREAT FROM THIS ACTIVITY
WILL BE BRIEF HEAVY RAIN...SMALL HAIL TO DIME SIZE...GUSTY WINDS
30 TO 40 MPH...AND FREQUENT LIGHTNING.

The radar

The Pocatello radar (KSFX), 142 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
October 2, 12:58 PM MST to 1:01 PM MST
Where
Lincoln County, 1.28 mi ENE of Star Valley Ranch to 1.31 mi SSE of Star Valley Ranch
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.986, -110.946

Several live, large pine trees were blown over across a trail in the foothills just east of the town of Star Valley Ranch. A nearby weather station in the town registered a peak wind gust of 66 mph at 1301MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657084.